Santa Maria, Calif. – Custody Deputies and a WellPath nurse successfully used naloxone on an inmate who was overdosing on fentanyl at the Northern Branch Jail. On Tuesday, July 5, 2022, at approximately 4:13 p.m., custody deputies in the Northern Branch Jail noticed an inmate who was unresponsive and laying on the ground in a cell in the Intake area. Custody deputies entered the cell and found the inmate to be unresponsive, pale and cold. The custody deputies quickly surmised that the inmate was likely overdosing and called for jail medical staff, naloxone, and an ambulance.
Within minutes, WellPath staff administered two rounds of naloxone nasal spray to the inmate who remained unresponsive. A custody deputy administered a third round of naloxone and by 4:20 p.m., the inmate became responsive. The inmate admitted to jail staff that they had taken fentanyl prior to being booked at the Northern Branch Jail. The inmate was transported to an area hospital by ambulance, treated, and returned to custody.
The Sheriff’s Office would like to highlight this incident as an example of the danger of fentanyl use, the importance of carrying naloxone, and recognizing the signs of overdose which may include:
- Difficult to wake up
- Slowed Breathing
- Blue or pale lips and fingernails
If you notice these signs, call 911 immediately and give naloxone.
For more information about fentanyl overdose, the signs of overdose and how to get naloxone, visit fentanylisforeversb.org